Editorial Comment: The Head Bone Is Connected to the Body Bone

May 2, 2008
AIDS Reader

The AIDS Reader Vol 18 No 5, Volume 18, Issue 5

Lipoatrophy is an important problem that emerged in 1998 with seminal findings reported by Carr and colleagues.1

Lipoatrophy is an important problem that emerged in 1998 with seminal findings reported by Carr and colleagues.1 Lipoatrophy has been linked to the use of potent antiretroviral medications-in particular, thymidine nucleoside analogues. Although the precise mechanisms of action remain elusive, mitochondrial dysfunction, adipose tissue inflammation, and alterations in specific genes appear to be present in patients in whom lipoatrophy develops. Likewise, there remains some controversy about the development of lipohypertrophy in persons with HIV/AIDS. Findings from the Fat Redistribution and Metabolic Change in HIV Infection (FRAM) study suggest there is no clear linkage of occurrence of lipohypertrophy and HIV infection.2 Although lipoatrophy and lipohypertrophy may be observed in the same person, it is likely that these 2 abnormalities occur by different mechanisms.

The medical implications of lipohypertrophy are much clearer than those of lipoatrophy, given the known association between visceral adiposity and the development of coronary heart disease in the general population. In addition, insulin resistance and hypertension are also parts of a metabolic dysfunction syndrome associated with increased visceral abdominal adipose tissue. The longer-term effects of lipoatrophy are much less clear. However, I believe there are consequences because adipose tissue function is altered and insulin resistance is more common in persons with lipoatrophy. However, there are few long-term studies, and this is, of course, a problem. We are in need of longitudinal studies of persons with and without lipoatrophy who are taking antiretroviral medications to determine whether the presence of lipoatrophy leads to excess morbidity and mortality and what role therapy plays in the process.

In the article by Doward and colleagues,3 the focus is on the effects of lipoatrophy on the psyche of the individual. The authors present a summary of the qualitative and quantitative studies that reported patient-oriented outcomes and observations. There are 2 clear themes that emerge from their summary.

First, lipoatrophy is a serious problem resulting in low self-esteem, poor body image, depression, and social isolation. I have observed this phenomenon among my own patients. Patients often require counseling and an alteration of antiretroviral therapy. Most of my patients with severe facial lipoatrophy cannot afford dermal fillers and therefore continue to have drawn facies, which is most disturbing.

Second, the ability to measure the psychological consequences and to link these with quantitative medical outcomes is limited. We need validated instruments that correlate with more sophisticated anthropomorphic measures and quantitative scanning techniques, such as ultrasonography, CT, and MRI. The review by Doward and colleagues highlights the need to move this field forward.

So what does the future hold? Although the use of thymidine nucleoside analogues has decreased in resource-rich nations, these agents are still widely used in resource-poor countries. The current widespread use of stavudine in developing countries will likely lead to similar problems with lipodystrophy and metabolic disturbances among persons who cannot afford treatment to address these complications (eg, switching antiretroviral regimens, use of antidiabetic drugs or lipid-lowering agents).

In areas where HIV infection still remains taboo, the consequences to the affected person can be devastating. It is rare when the psychological effects of a disease process, its treatment, or both drives medication choices-especially when a patient is dealing with a near uniformly fatal disease such as untreated AIDS. However, the body fat changes and metabolic disturbances of early potent treatments for HIV infection have led to new drug discovery and changes in the guidelines for managing HIV infection. This has been a positive step forward. We must continue to strive for safer therapies while we improve the metrics of studying the consequences of problems such as HIV-associated lipoatrophy.

The impact of treatment on the patient is important. If we save lives but do not adequately address the negative impact of treatment on the human psyche, we have failed. This has not been the case in the HIV management world where we have altered our therapy somewhat based on these concerns. But the current treatment paradigms in the developing world are not acceptable. We need to make all antiretroviral therapies affordable and available. There is no need to repeat the negative experiences of specific regimens simply because that is what the pharmaceutical industry is willing to negotiate at this time. The negative medical and psychological effects of these inferior regimens are important to us as human beings regardless of the origin of our birth. We cannot forget that we are social beings by which we base our existence on how we feel about ourselves. After all, isn’t the head bone connected to the body bone?

Carl J. Fichtenbaum, MD
Professor of Clinical Medicine
University of Cincinnati College of Medicine
Cincinnati

References1. Carr A, Samaras K, Burton S, et al. A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance in patients receiving HIV protease inhibitors. AIDS. 1998;12:F51-F58.
2. Bacchetti P, Gripshover B, Grunfeld C, et al; Study of Fat Redistribution and Metabolic Change in HIV Infection (FRAM). Fat distribution in men with HIV infection. J Acquir Immune Defic Syndr. 2005;40:121-131.
3. Doward LD, Dietz B, Wilburn JW, et al. Impact of lipoatrophy on patient-reported outcomes in ART-experienced patients. AIDS Reader. 2008;18:242-246, 252-256, 262-265.

No potential conflict of interest relevant to this commentary was reported by Dr Fichtenbaum.

Related Content:

News